carmanwife

Q:

My PA started me on Lantus three days ago, along with Kombilgyze 50-1,000. I have tried six different oral meds in the last year in a half since being diagnosed. I take the oral with supper, and the Lantus (she started me on 4 units) at 11 a.m. How long should it take to come down? My reading an hour ago was 285. Seems maybe the Lantus should be increased.

Patty Bonsignore

A:

It’s not unusual for doctors and other healthcare professionals to start patients on very low doses of insulin initially. The reason they do this is to prevent low blood glucose reactions. The goal is to start with a low dose and adjust the insulin frequently up to a more appropriate dose. In fact, a research study examined the number of adjustments needed to get patients to the right dose of insulin after the initial start, and, on average, twelve adjustments are needed to get to the correct therapeutic dose. Talk to your provider about how to adjust your dose. Some providers like to adjust the insulin dose themselves, while others will teach their patients how to adjust their own dose. Make sure to check your blood glucose more often as your dose is being adjusted. Checking before breakfast, before dinner and either 2 hours after dinner or at bedtime are common times for people to check when first starting insulin.

January 23, 2013 at 3:25 pm